Advertising with the glib phrase “Got Narcan? Need a refill?” plastered on the side of its needle exchange vans, the Boston Public Health Commission is stuffing the pockets of Hub junkies with the powerful prescription drug in hopes of countering heroin overdoses.
But front-line ambulance workers said giving addicts a powerful overdose remedy is a flat-out “stupid” practice that encourages uninhibited drug use and could even endanger their lives.
“The solution is for a health care professional to administer the drug, then offer them detox. These days you don’t know if the heroin is laced with something that can interact with it,” said Matt Carty, head of the Boston Police Patrolman’s Union/EMS Division. “It’s stupid, and you can quote me on that.”
The Public Health Commission, which oversees the emergency medical service, reports that since it began distributing Narcan a year ago, the drug has saved 50 addicts from overdoses.
Dr. Peter Moyer, the commission’s medical director, said the bottom line is that Narcan saves lives. It also keeps addicts returning to the city for services and counseling so that one day perhaps the addict will want to get off drugs, Moyer added.
“There’s really no downside to its use,” Moyer said. “They (addicts) do get training.”
Narcan, also known as Naloxone, is a fast-acting drug that is administered by a nasal inhaler and races to the breathing center of the brain rendered comatose by a heroin overdose, shocking the victim back to life, according to a health commission report.
But critics say the drug also has side effects, ranging from vomiting to increased blood pressure to seizures and even cardiac arrest.
That’s one reason EMS crews are required to hospitalize addicts treated with Narcan.
“Narcan lasts anywhere from 30 to 80 minutes, and the opiate lasts hours. So what can happen is that once the Narcan wears off, there’s still heroin in their system that causes them to lose ability to breath,” Carty explained. “That’s why they’re monitored.”
Moyer conceded that while addicts are instructed to call 911 after administering Narcan, most likely do not, so they will not get the follow-up care they need.
“That is a point of weakness in the program,” he said. “They could be concerned about they or their buddy having an outstanding warrant, having secrets the cops are going to find out.”
EMScrews can administer Narcan only under strict conditions that include evaluating a patient’s age and heart rate, as well as monitoring signs of abnormal breathing, cardiac arrest and recent seizures. If any of those signs exist, Narcan cannot be used.
Union officials said those rules are likely not followed by addicts, who could be treating overdosing friends while under the influence.
“They’re not capable of (following EMS rules),” Carty said. “There are certain rules a patient has to meet in order to get it. Those are the standards that we have to follow.”